Alert archive / Tennessee / Wind Advisories in 2008

Wind Advisory 18, NWS Morristown, TN

November 12, 20089 counties in Tennessee; Cherokee County, Clay County, North Carolina; Wise County, City of Norton, Virginia

NWS Morristown, TN issued this wind advisory at Nov 12, 2008, 3:44 PM EST for 9 counties in Tennessee; Cherokee County, Clay County, North Carolina; Wise County, City of Norton, Virginia. It took effect at Nov 12, 2008, 7:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2008, 3:44 PM EST (20:44 UTC)
In effect from
Nov 12, 2008, 7:00 PM EST
Expired
Nov 13, 2008, 9:00 AM EST
In force
14 hr
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Unicoi County, TN, City of Norton, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 32 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMRX 122044
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EST WED NOV 12 2008

...WINDY CONDITIONS EXPECTED OVERNIGHT AND EARLY THURSDAY MORNING
FOR THE HIGHER ELEVATIONS OF EAST TENNESSEE...SOUTHWEST NORTH
CAROLINA...AND SOUTHWEST VIRGINIA...

.A STRONG SYSTEM WILL MOVE ACROSS THE OHIO AND TENNESSEE VALLEYS
OVERNIGHT TIGHTENING THE PRESSURE GRADIENTS OVER THE SOUTHERN
APPALACHIANS OVERNIGHT AND EARLY THURSDAY MORNING. 

NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-VAZ002-130445-
/O.NEW.KMRX.WI.Y.0018.081113T0000Z-081113T1400Z/
CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-WISE-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY...
COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...
GATLINBURG...COKER CREEK...DUCKTOWN...WISE...NORTON
344 PM EST WED NOV 12 2008

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 9 AM EST
THURSDAY. 

SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH AND GUSTY
OVERNIGHT...THEN BECOME SOUTHWEST 10 TO 20 MPH BY LATE MORNING
THURSDAY.

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

$$

DH
2 follow-up statements
000 
WWUS74 KMRX 130250
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
950 PM EST WED NOV 12 2008

...WINDY CONDITIONS EXPECTED OVERNIGHT AND EARLY THURSDAY MORNING
FOR THE HIGHER ELEVATIONS OF EAST TENNESSEE...SOUTHWEST NORTH
CAROLINA...AND SOUTHWEST VIRGINIA...

.A STRONG SYSTEM WILL MOVE ACROSS THE OHIO AND TENNESSEE VALLEYS
OVERNIGHT TIGHTENING THE PRESSURE GRADIENTS OVER THE SOUTHERN
APPALACHIANS OVERNIGHT AND EARLY THURSDAY MORNING.

NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-VAZ002-131100-
/O.CON.KMRX.WI.Y.0018.000000T0000Z-081113T1400Z/
CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-WISE-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY...
COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...
GATLINBURG...COKER CREEK...DUCKTOWN...WISE...NORTON
950 PM EST WED NOV 12 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THURSDAY. 

SOUTH AND SOUTHEAST WINDS WILL INCREASE TO 20 TO 35 MPH AND GUSTY
OVERNIGHT...THEN BECOME SOUTHWEST 10 TO 20 MPH BY LATE MORNING
THURSDAY.

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

$$
000 
WWUS74 KMRX 130739
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 AM EST THU NOV 13 2008

...WINDY CONDITIONS EXPECTED EARLY THURSDAY MORNING FOR THE HIGHER
ELEVATIONS OF EAST TENNESSEE...SOUTHWEST NORTH CAROLINA...AND
SOUTHWEST VIRGINIA...

.A STRONG SYSTEM WILL MOVE ACROSS THE OHIO AND TENNESSEE VALLEYS 
THROUGH THURSDAY MORNING TIGHTENING THE PRESSURE GRADIENTS OVER THE
SOUTHERN APPALACHIANS.

NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-VAZ002-131400-
/O.CON.KMRX.WI.Y.0018.000000T0000Z-081113T1400Z/
CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-WISE-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY...
COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...
GATLINBURG...COKER CREEK...DUCKTOWN...WISE...NORTON
239 AM EST THU NOV 13 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING. 

SOUTH AND SOUTHEAST WINDS WILL INCREASE TO 20 TO 35 MPH AND GUSTY
THROUGH SUNRISE...THEN BECOME SOUTHWEST 10 TO 20 MPH BY LATE MORNING
THURSDAY.

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Nov 12, 3:37 PM EST, 7 minutes earlier.

Area forecast discussion, Nov 12, 3:37 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EST WED NOV 12 2008

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...SHORT-WAVE MOVING
ACROSS THE LOWER AND MIDDLE MISSISSIPPI RIVER VALLEY WITH MOVE
NORTHEAST ACROSS THE OHIO AND TENNESSEE VALLEYS. BEST LARGE SCALE
ASCENT MOVES NORTH OF THE AREA...BUT FAIRLY SIGNIFICANT ISENTROPIC
LIFT AS WELL AS CONVERGENCE ALONG SURFACE TROUGH MOVES THROUGH
OVERNIGHT. STRONG BOUNDARY LAYER JET (850MB WINDS OF 40+ KTS) WILL
PRODUCE DOWNSLOPING WINDS INTO THE TRI AND TYS AREAS MOST OF THE
NIGHT LIMITING RAINFALL AMOUNTS THERE. OVERALL...A LIGHT
PRECIPITATION EVENT...BUT NEARLY 100 PERCENT COVERAGE.

FOR TONIGHT...STRONG BOUNDARY LAYER JET WILL PRODUCE WINDY
CONDITIONS ACROSS THE HIGHER TERRAIN AND POSSIBLY JUST INTO THE
FOOTHILLS (IE. CAMP CREEK AREA)...SO WILL ISSUE A WIND ADVISORY FOR
TONIGHT THROUGH EARLY THURSDAY MORNING.

FOR THURSDAY...SHORT-WAVE MOVES NORTHEAST WITH SLOW DIMINSHING OF
CLOUD COVER...BUT OVERALL STILL MOSTLY CLOUDY.

FOR THURSDAY NIGHT...AS CLOUDS BREAK...PLENTY OF LOW-LEVEL BOUNDARY
LAYER MOISTURE AVAILABLE FOR AREAS OF FOG TO DEVELOP. DEPENDING ON
HOW MUCH LOW LEVEL CLOUDS DIMINISH...FOG MAY BECOME LOCALLY DENSE.

FOR FRIDAY AND FRIDAY NIGHT...A STRONGER NORTHERN STREAM UPPER
TROUGH WILL DIVE TOWARD THE TENNESSEE VALLEY. STRONG 300MB JET WILL
PLACE THE FOR AREA UNDER THE DIRECT CIRCULATION INTENSIFING THE
BAROCLINIC BOUNDARY JUST SOUTH OF THE FORECAST AREA. LIFT OVER
BOUNDARY AND LARGE SCALE ASCENT WITH TROUGH PASSAGE WILL PRODUCE CAT
POPS FOR FRIDAY NIGHT.

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...THIS PERIOD STARTS WITH
DEEP UPPER TROUGH MOVING THROUGH AREA.  MODELS UNDER SOME
DISAGREEMENT WITH TIMING OF SYSTEM...AM LEANING TOWARD FASTER TIMING
OF MOST MODELS WITH COLD FRONT ALREADY THROUGH AREA AND MOST DEEP
MOISTURE EAST OF AREA BY START OF PERIOD.  AFTER MAIN TROUGH AXIS
PASSES...STILL IN TROUGHINESS/NORTHWEST FLOW THROUGH THE WEEKEND.
WEAK RIDGING TRIES TO TAKE PLACE EARLY IN THE WEEK...BUT HEIGHT
FALLS WITH THE APPROACH OF THE NEXT SYSTEM KEEP RIDGE FROM BUILDING
APPRECIABLY.  NEXT SYSTEM LOOKS LIKE IT WILL ARRIVE JUST AFTER THE
END OF THIS FORECAST PERIOD.

THE BIGGEST CONCERN DURING THIS PERIOD IS HOW MUCH SNOW CAN FALL IN
THE SNOW SHOWERS ON SATURDAY.  POST-FRONTAL LOW-LEVEL MOISTURE IS
FAIRLY DEEP IN AREA...WITH CAPES ABOUT 60 J/KG ACROSS THE NORTHERN
HALF OF THE AREA WHICH SHOULD BE ENOUGH TO GET AT LEAST SHOWERS/SNOW
SHOWERS IN LOWER ELEVATIONS...AND MEASURABLE LIGHT SNOWS IN THE
HIGHER ELEVATIONS.

ANOTHER QUICK SHORTWAVE MAY CAUSE SOME SNOW SHOWERS/FLURRIES MONDAY
NIGHT OR TUESDAY.

DIDNT STRAY TOO FAR FROM GFS MOS TEMPS...BUT HAVE A NON-DIURNAL
TREND ON SATURDAY AS COLDER AIR MOVES INTO REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             60  50  64  50  68 /  50 100  30  10  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  50  61  51  70 /  50 100  40  10  30
OAK RIDGE, TN                       61  50  63  51  68 /  50 100  30  10  30
TRI CITIES AIRPORT, TN              60  44  61  45  69 /  40 100  50  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST THURSDAY FOR
     THE FOLLOWING ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST THURSDAY FOR
     THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...
     SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
     UNICOI.

VA...WIND ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST THURSDAY FOR
     THE FOLLOWING ZONES: WISE.

&&

DH/GM
Hazardous weather outlook, Nov 12, 5:48 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
548 AM EST WED NOV 12 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
548 AM EST WED NOV 12 2008 /448 AM CST WED NOV 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGHT TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A LOW PRESSURE SYSTEM AND COLD FRONT MAY PRODUCE WIDESPREAD RAIN SHOWERS OVER
THE REGION WEDNESDAY NIGHT INTO THURSDAY, THEN DECREASING ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Tennessee, 2008Wind Advisories in North Carolina, 2008Wind Advisories in Virginia, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.